Our top 12 event picks to make the most out of the Singapore Writers Festival 2019

Sheila Chiang
Lifestyle contributor
Nicola Yoon, Jack Cheng and Anittha Thanabalan (PHOTO: Singapore Writers Festival)

SINGAPORE – The Singapore Writers Festival annual event is back, and it runs from 1 November to 9 November 2019 at various venues. This year’s line-up had us squealing in excitement. Acclaimed authors Pico Iyer, Min Jin Lee, Roxane Gay (Her novels Hunger and Bad Feminist are fantastic) as well as Nicola Yoon will be conducting lectures, talks and masterclasses.

Whether you are a reader, writer or just looking for intellectual stimulation, there is something for you. Including highlights of the festival, here are our top picks to maximise your festival pass. As a heads up, some require additional tickets but we are sure you will gain some key takeaways from the sessions.

Why Diversity Matters In YA Fiction

New York Times Bestselling author Nicola Yoon (Everything, Everything and The Sun Is Also a Star), alongside fellow writers Jack Cheng and Anittha Thanabalan, will speak about how we can make Young Adult (YA) fiction more inclusive and how it can be achieved.

Admission: Festival Pass Event, or otherwise, $25

When: 9 Nov, Sat 3:00 PM - 4:00 PM, 60mins

Where: The Arts House, Play Den

Festival Prologue by Marlon James

Man Booker Prize winner and festival headliner Marlon James, author of Black Leopard Red Wolf and A Brief History of Seven Killings, will talk about the power of language and stories when it comes to considering diversity and representation, in a world that is simultaneously globalised and fractured.

Admission: $30

When: 3 Nov, Sun 11:00 AM - 12:30 PM, 90mins

Where: Victoria Theatre and Concert Hall

Left to right: Aravin Sandran, Nabilah Said and Indran Paramasivam (PHOTO: Singapore Writers Festival)

SWF Arts and Culture Writing Roundtable

In an informal setting, the SWF Roundtable series connects Festival audiences with writers and they examine a variety of issues surrounding craft, process, and all the things about writing that can energise and infuriate.

This session features playwright and poet Nabilah Said, Buro.Singapore's culture editor Aravin Sandran, editor of Bandwagon Indran Paramasivam and The Straits Times’ Senior Correspondent, John Lui.

Admission: Festival Pass Event, or otherwise, $25.

When: 9 Nov, Sat 5:00 PM - 6:00 PM, 60mins

Where: The Arts House, Play Den

The 'd' Monologues: A Lecture-Performance by Kaite O'Reilly

15 years in the making and inspired by interviews with disabled people across the world, 'd' Monologues' scripted by award-winning writer and disability activist Kaite O' Reilly celebrates difference and challenges preconceptions of disability.

Admission: $15

When: 2 Nov, Sat 2:00 PM - 3:30 PM, 90mins

Where: The Arts House, Play Den

Min Jin Lee. (PHOTO: Elena Seibert)

An Hour With: Min Jin Lee

In this Meet-the-Author conversation, New York Times bestselling author Min Jin Lee speaks about her novel, Pachinko, a sprawling historical saga that follows four generations of a Korean immigrant family in 20th century Japan. She will answer questions of family and identity from her novel as well as her own experiences as an Asian-American, examining the intricacies of being a perceived outsider and the power of fiction in bridging cultures.

Admission: $30

When: 9 Nov, Sat 4:00 PM - 5:00 PM, 60mins

Where: Victoria Theatre and Concert Hall

Epic Spoken Word Night

However you like your truth—well done, medium rare, or still bleeding—hear some of the best poets at the Festival spill theirs. Speakers are Norah Lea and Shivram Gopinath from Singapore, Theresa Lola and Jacob Sam-La Rose from the UK and Danez Smith from the US.

Admission: $15

When: 9 Nov, Sat 7:00 PM - 9:00 PM, 120mins

Where: The Arts House, Play Den

Roxane Gay: Understanding Identity through Pop Culture

Self professed "bad feminist" Roxane Gay discusses on how pop culture has many lessons to teach us in unpacking and navigating our identities in a complex social and cultural climate.

Admission: $25

When: 10 Nov, Sun 11:00 AM - 12:00 PM, 60mins

Where: Victoria Theatre and Victoria Concert Hall

In All Seriousness

As the growing popularity of shows like Hasan Minhaj's Patriot Act displays, sometimes the best way to cope with the gravest issues is to laugh. But responding to bad news with humour without compromising the gravity of the situation is a complicated affair. Find out how some of the festival writers are blessed with this talent.

Admission: Festival Pass Event, or otherwise, $25

When: 3 Nov, Sun 8:00 PM - 9:30 PM, 90mins

Where: National Gallery Singapore, Ngee Ann Kongsi Auditorium

My Language, My Narrative?

How does language influence the way we think? Eight writers read from their works and speak on the peculiarities of their mother tongue(s), from concepts that only exist in one language to the influence on cadence and syntax. Their works will consider how language has shaped their narratives and the stories that they tell.

Admission: Free

When: 3 Nov, Sun 5:00 PM - 6:30 PM, 90mins

Where: The Arts House, Gallery II

Kamal Al-Solaylee (PHOTO: Gary Gould)

Brown: What Being Brown in the World Today Means (To Everyone)

At once personal and global, this lecture based off Kamal Al-Solaylee's seminal work unpacks a multitude of issues from growing anxieties around multiculturalism and cheap labour to colourism. Brown is the result of reporting conducted over two years in 10 countries on four continents from destinations as far apart as the United States, Sri Lanka, and the Philippines. This resonant work challenges our assumptions about immigration and globalism and recounts the heartbreaking stories of the people caught in the middle.

Admission: $20

When: 9 Nov, Sat 12:30 PM - 1:30 PM, 60mins

Where: National Gallery Singapore, Ngee Ann Kongsi Auditorium

SWF Book Club: Pico Iyer

In this session about books that changed the way they think about language, Pico Iyer speaks on Zadie Smith's Changing My Mind, Salman Rushdie's Midnight Children, Don De Lillo's The Names and D.H. Lawrence's Women in Love.

Admission: Free

When: 3 Nov, Sun 10:00 AM - 11:00 AM, 60mins

Where: The Arts House, Tribe

Beyond Borders, Beyond Words

Acclaimed travel author of 15 books and TED speaker Pico Iyer meditates on the spaces between the spoken and the unspoken while living in Japan, where he has made his home for the past three decades. Reflecting on the concepts of nuance and silence, he will speak on human connection and belonging. Following the lecture, Pico Iyer will engage in a dialogue with fiction author Meira Chand on the confluence of different cultures reflected in their works.

Admission: $20

When: 2 Nov, Sat 11:00 AM - 12:30 PM, 90mins

Where: The Arts House, Chamber

For more information, and to buy your festival pass, log on here.